“Two months ago I asked my gynecologist for an appointment because, after a year and a half with my partner, we were considering using a more comfortable contraceptive method than the condom. Due to my age, 36 years old, I wasn’t even considering taking the pill without asking my doctor first, so I went to my specialist”. Carmen began a treatment with oral combined hormonal contraceptives and, after 20 days, she developed a pulmonary embolism.
“My doctor asked for the compulsory tests and, moreover, she told me that before prescribing the pill she had to make some tests on me”, she says.
“When I went back for the results, she told me everything was OK and that I could use the contraceptive pill. She told me how should I use it and that’s it. The only side effect she said was the potential bleeding between periods during the first month”.
“Once at home, and due to this new change, I carefully read the prescription and I was surprised to see a few more side effects. Among them, something as severe as a pulmonary thromboembolism. However, since my doctor didn’t tell me anything and my tests were OK, I did not give it importance”.
However, “from the very first day I did not feel well with the pill (nausea, discomfort, fatigue, pain in the ovaries…) and I started to worry. I knew that, if after the first month I continued like that, I should go back to my gynecologist to tell her. I did not have time: after 20 days taking the pill I suddenly felt oppression in my chest. Mild but a little bit overwhelming, since I could not fill my lungs with air just as before. At the beginning I thought I was sore, but at the second day it did not stop and pain was increasing. It was not that I could not breath, but I could not expand my lungs”.
“That day, on my way home after work, in the car, I had an anxiety attack when I saw myself alone and with limited breathing. I finally made my way home, with mental strength and I went straight to the Emergency department”.
I insisted on the fact that I was taking the pill, and that I have read that one of the side effects could be a clot, but that option did not seem convincing for themCarmen
“After auscultation, they measured my blood pressure, oxygen saturation in blood, I was performed an electrocardiogram and they told me everything was OK. They told me if I had done some effort, I told them my gym routine and they told me it might be muscular. I insisted on the fact that I was taking the pill, and that I have read that one of the side effects could be a clot, but that option did not seem convincing for them. They recommended me to take paracetamol for 24-36 hours, in order to reduce the swelling they thought it was and, in case it did not disappear, to go to hospital”.
“On the next day, pain changed: my chest oppression disappeared and pain appear on my shoulders and back side of my back, especially on the right side. A pain which was not especially acute but constant and that did not let me lie down and breath. On the next day, pain increased, all of a sudden, focused on the right side of my back, in the lower area of that lung. That night I woke up with such an acute pain that I could not lie down or sit down and I only felt some relief when I was standing up, but I could not continue that way. My partner called Emergency and it was then when a doctor told me it might me a pneumothorax, and told us to immediately go to the nearest hospital”.
“Once there, saturation in 94, I had a blood analysis and they gave me a pain reliever for the pain. I told them once again about my oral contraceptive intake. After an hour, more or less, after the shift change, one doctor told me that in my blood tests they had seen values which indicated pulmonary embolism. They told me then I was going to undergo a X-ray and a CT-scan but, in the meanwhile, she wanted to start giving me heparin”.
And finally, the diagnosis
“After the tests, almost immediately, the confirmation: pulmonary embolism with pulmonary infarction, in the lower lobe of my right lung. Immediately quit the pill and I passed right away to hospital admission with total rest, so they could monitor the thrombus”.
I cannot say anything to my gynecologist. Nonetheless, I would have appreciated more information regarding the uncommon and severe side effects, like blood clotsCarmen
“During the first week they set me the Sintrom® dose, they removed me the heparin treatment, and made me new blood tests. My doctor ruled out the possibility of personal factors and she seemed to have clear that the pill was the reason of my thromboembolism: I am a healthy woman, with a high recovery capacity, especially since I have never smoked before, I perform physical activity on a regular basis, I have a small overweight problem but I am very active, I have never had any important diseases, nor circulation problems or varicose veins”.
“I have very clear that this has happened to me because of the contraceptives. My body did not tolerate them from the very beginning. I cannot say anything to my gynecologist, since she made me all the right tests. Nonetheless, I would have appreciated more information regarding the uncommon and severe side effects, like thrombi”.
Nine days after her admission, Carmen received the home hospitalization discharge. “In a few days they will give me the ultimate discharge. I’ve been very lucky”.
Do you want to share your story?
If you have had a venous thrombosis or a pulmonary embolism and you want to share your case to help us to spread the venous thromboembolic disease, write us and we will publish your case